It is me again and I hope somebody can tell me about hand deformities. I really don't like my rheumatologist but he is the only one in the area who is accepting patients. I can undertand why! Anyway, I want to know how quickly the deformities start. I think my hands are getting crooked and my joints are still swollen. I don't know how long the drugs take to work or what it will feel like when they are working. They can't be working fast enough for me.
The joints can become damaged and deformed rather quickly if you remain untreated for a long time before being diagnosed. The exact rate depends on the severity of your disease. If you went in soon after you started feeling the stiffness and pain, the medications do slow the disease rather quickly so you probably would not have serious joint damage yet. However, the swelling can make everything look fairly bad.
Disease modifying drugs take a while to get into the system, so it may be 2 - 3 months before you see an improvement. As Annmarie says, swelling makes everything look worse than it is. You need to put aside your dislike and ask these questions of your rheumatologist, because he can give you the answers. Everyone is different, and deterioration works at different rates in different people.
When you were being examined, you should have had xrays of your hands and feet at least to give the rheumatologist a view regarding the extent of the disease. Did the rheumatologist tell you about the xrays? If you have only been diagnosed a short time ago and are on medications, I would not really expect much to have changed since then.
I would expect that that you are taking some antiinflammatory too. If that is not working and you are still very swollen, then by all means tell your rheumatologist about this.
I have been taking prednisone and my doctor just told me to start reducing the dose. He just called in a new prescrption for me to start taking. I thought that prednisone is for inflammation but my joints are still very swollen so I don't understand why he is dropping the dose.
Did you go and see him before he changed the prescription? Did you tell him that your joints are still very swollen? If he does not know this, he may be operating on incorrect information.
I never got to talk to him. I called and left a message and later I got a message from his assistant that I had a new presciption.
This is really sloppy in my opinion. Your rheumatologist should see you before changing the medications. If I were you, I would try to get into his office and show him that you are still very swollen. Otherwise, if you start reducing the prednisone, you will still likely be swollen. Your joints will be more damaged than they need to be.
Thank you so much for the help. This is all so new and confusing!?!
I know that this can be a fear, believe me I have dealt with the fact that with the pain I have been in lately that RA could be possibility lurking around the corner. I saw what the condition did to my father, he was totally deformed by it, even though he continued to be mobile through out his life, which is something I give him credit for given the amount of pain he was no doubt in. But I have tried to remind myself when these fears come that I am not my father. Medical science has made great advancements in the field of RA treatments in recent years, and there are things that can be done to reduce to amount of pain and deforming of the joints. Like others have said to you, talk to your doctor, find out about treatments that can keep your joint from getting worse. For that matter do research online for alternative treatments that might help. Even talk these over with your doctor, it may seem like they might not be open minded about such a thing but you might be surprised, even they are looking for ways to help the patients with RA cope with the condition.